Diabetic Ketoacidosis without Hyperglycemia in a Patient Treated with Empagliflozin - A Known Adverse Effect with Lesser Known Associations

Presentation Number: SAT-131
Date of Presentation: March 17, 2018, 2018

ALI RAFIQ, MD1, Zain Ali, MD1, Hassan Abbas, MD1, Zulfiqar Arif, MD1, Glenn Alan McGrath, MD2.
1Abington Jefferson Health, Abington, PA, USA, 2Abington Jefferson Health, Willow Grove, PA, USA.

Abstract

Background: Diabetic ketoacidosis (DKA) is a life-threatening condition that needs timely intervention. DKA is a rare complication of sodium-glucose cotransporter-2 (SGLT-2) inhibitors [1], a novel group of anti-diabetic medications.
Clinical Case: A 55 year old Caucasian male presented to the Emergency Department with complaints of anorexia, abdominal pain, and subjective fevers for the past 5 days. He acknowledged noncompliance with home glucose monitoring. Past medical history included type 2 diabetes mellitus (glipizide 5 mg and empagliflozin 25 mg QD, sitagliptin 50 mg and metformin 1000 mg BID), hypertension, hyperlipidemia, and coronary artery disease. On initial evaluation, he was afebrile (98.8 F), hypertensive (168/77 mm Hg), tachycardic (122 bpm), with normal RR (18 breaths per min) and 97% oxygen saturation on room air. Physical exam revealed dry mucous membranes, and a malodorous wound with minimal purulent exudate on the left great toe. Remainder of physical exam was within normal limits. Initial laboratory results included: post-prandial serum blood glucose (222 mg/dL; normal range (NR)= <140 mg/dL), sodium (131 mEq/L; NR= 136-145 mEq/L ), bicarbonate (9 mEq/L; NR= 22-26 mEq/L ), anion gap (19 mEq/L; NR=10-14 mEq/L), WBC (13,500/L; NR= 4,000-11,000/L ), beta-hydroxybutyrate (77.3 mg/dL; NR= 0.2-2.8 mg/dL ), hemoglobin A1c (8%; NR= <5.7% ), pH (7.23; NR = 7.35-7.45) and presence of urinary ketones. Serum alcohol was negative. A diagnosis of DKA without hyperglycemia was made and he was started on an insulin drip, isotonic fluids and a broad-spectrum antibiotic (for possible osteomyelitis of toe). Over the next 30 hours, his anion gap reduced (10 mEq/L) and beta-hydroxybutyrate decreased (0.8 mg/dL). He underwent a partial amputation of his infected toe. Empagliflozin was discontinued from his home regimen, and his dose of glipizide was increased to 5 mg BID.
Conclusions: In appropriate settings, DKA without hyperglycemia should not be confused with other forms of ketoacidosis and when present, SGLT-2 inhibitors should be discontinued to prevent recurrence. Further studies are needed to determine prevalence of this condition with concurrent use of SGLT-2 inhibitors and other anti-diabetic medications.
Reference:
[1] Filippas-Ntekouan S, Filippatos TD, Elisaf MS. SGLT2 inhibitors: are they safe? Postgrad Med. 2017 Oct 27:1-11. doi: 10.1080/00325481.2018.1394152. [Epub ahead of print]

Disclosures

 A. Rafiq: None. Z. Ali: None. H. Abbas: None. Z. Arif: None. G.A. McGrath: None.